Peri-menopause/PMT/Anxiety

Hi,

As I am typing this post and am feeling so very anxious, crying and feeling utterly hopeless. I am not working at the moment but due to go back to finish my PgCE/primary teaching course..........(I have took 18 months off due to feeling so poorly:

I am taking NDT (one tab per day) for underactive thyroid, I inject B12 (have one B12 x 8 wkly injections - but this is not enough), I take NAX (for adrenal problems - I saw Dr Peatfield - but I do need to see him again - not feeling any different). I also take Q10 for energy, I was told I had CFS 18 years ago........I also have very bad allergies, I suffer from Eczema, hay fever and have wheat, diary and other intolerances........

The main problem is that I have been taking anti-depressents - Venlafaxine for 16 yrs..........I went to see my GP last week and he suggested taking an extra 75 mg each day, due to the fact that I may have got immuned to this dose???..........I am now taking 262.5 mg of VENLAFAXINE every day.......

I have been going through the menopause for the past 6 years.........I am at the end of it......(according to blood tests) ,BUT *****I still get terrible PMT............like now..........I cant cope with it anymore, I stay in bed because I cry most of the time, I feel angry, confused, upset, cry so much, VERY depressed, feel useless, afraid, unattractive, vunerable, self loathing ect.......I am awful to my partner and child (she has just turned 16).........Please somebody help.........

Regards,

9 Replies

oldestnewest
  • Poor you. That's a lot to cope with. You had a longstanding problem with anaemia and were struggling with supplementing. Has your FBC and serum ferritin recently been taken and do you have the result? Low iron will contribute to and is very associated with anxiety.

    Are you having any other anaemia low iron symptoms like restless legs, tinnitus, palpitations?

    And have you checked the side effects of your anti depressant? Some anti depressants make some patients feel more depressed.

    If the primary PGCE is anything like the secondary PGCE that in itself is enough to remove most of your strength. I was told on mine that marriages regularly broke up during it as a result of the stresses it put on. You are clearly not well enough to be back doing that course at the moment.

  • Thankyou so much for your kind (and very knowledgable) reply. I will cerainly take on board what you said. In relation to anemia (low iron) yes, I do have restless legs and palpitations: I collected my results today:

    Srum Ferritin: 101 ug/L Range (12.-300ug/L) .....Not sure about this??

    Regards

  • I am sorry you are at the end of your tether and I think all our emotions are up the creek when our hormones are also out of whack.

    You are taking NDT. Are you self-medicating? Have you been diagnosed as hypothyroid or do you have antibodies?

    Have you had a recent blood test for your thyroid hormones? Do you have a copy with the ranges you can post? If you haven't had a recent one, please request a Full Thyroid Function Test i.e. TSH, T4, T3, Free T4, Free T3, Vitamin B12, Vit D, iron, ferritin and folate. a deficiency in any of these can cause us problems. Both B12 and D are hormones.

  • Hi, thankyou so much for your reply: I have been diagnosed with hypothyroid: the results (today) shows:

    ** Serum TSH level = 2.68 mU/L RANGE = 0.35-5.00mU/L (and of course the doctors say this is OK??), however, 18 months ago it was 4.8...

    ** Serum Free T4 = 14.9 pmo/L RANGE = 11.00 - 23.00 pmo/L....is this the right level??? im really dont have a clue...

    As regards Thyroid testing that is all the GP did im afraid...

    ***Serum Ferritin = 101 ug/L RANGE = 12.00 - 300.00 ug/L

    Vit B12 is OK = 1000 ug/L Range = 200.00 - 900.00 ng/L ( I inject my self with B12 every 4 th day)....

    I take Vit D every day (once a day tab) but not got any results as yet....I was very low on Vit D - took tabs from GP, but of course once my Vit D level was OK had to stop this med from GP, therfore take my own daily one...

    I am sure now like you suggested that I am low in T3 and feel I need more B vits and magnsesium???

    Thankyou so much again......

  • If I were you I'd increase NDT and the following might be helpful for you. I would suggest you increase by 1/2 tablet and after 2 weeks increase by 1/4 and so on until you feel much improved.

    Your dose as I mentioned previously is too low and your TSH too high at 2.68 for someone on thyroid hormones. The aim is to get to around 1 or below. This is from Stopthethyroidmadness:

    Are there other mistakes I could have been making to cause NDT not to work well, even with optimal iron and cortisol?

    Definitely! They’ve been made by many and learned from each other the years. A common one is not raising NDT high enough because your doc keeps you hostage to the TSH lab test, or your doc isn’t familiar enough with NDT to raise it high enough, or your doc starts adding in synthetics when raising is usually enough. But…you still have to have good iron and cortisol levels to even raise successfully. Read about all the mistakes patients make in their treatment.

    stopthethyroidmadness.com/t..."

    This is another excerpt:

    "STAYING ON A STARTING DOSE TOO LONG (same as #1 above). The key to understanding this mistake is with the word “starting dose”, which for many, is one grain. Starting doses help your body adjust to the direct T3. But if a necessary starting dose is held too long (from two weeks to several weeks) there’s a normal suppression of the feedback loop between the hypothalamus, pituitary and thyroid gland, i.e less messenger hormones are released, making you even more hypothyroid than you began (plus you may experience the results of extra adrenaline)."

    Please increase your calories as your body is undergoing an enormous strain with hypo and it needs sustenance. You can see about weight after you get well as weight gain is a clinical symptom of hypothyroidism and often reduces itself when optimally medicated. A rise in NDT will also raise your T3 level.

    stopthethyroidmadness.com/n...

    This is about Free T4:

    FT4 = FREE T4

    Thyroid hormones not bound to proteins. FT4 lowers when the thyroid is struggling.

    The approx. reference range for this test is 10 to 24.

    Copy and paste your recent results with the ranges and post on a new question for more comments as some are more expert in different aspects of blood tests.

    Your B12 is good.

    Regards

  • I think your dose of NDT is too low at around 100mcg levo. Depression is also a symptom of low T3 and you aren't getting sufficient, it would seem.

    Doctors know little about depression being due to low T3 hormone which maybe suit you better than an anti-depressant although some do benefit from them. You are obviously not. Due to the fact that you're hypo and cannot produce sufficient T3.

    evolutionarypsychiatry.blog...

  • So sorry to read your post... I've been there too many times before. Good advice there from shaws who also helped me in my crisis. What helped me was exactly being on the right ndt dose for me which is 2 grains at the moment and its ever changing. I stopped antidepressants because I do believe all is hormonal. My pms was crazy literally, once I almost drove me and my ex husband against a wall on purpose. So now a group of things are making me much better besides the right dose of ndt, twice a day mindfulness meditation (ive posted a link for a free summit), at least 3 yoga classes a week, walk everywhere avoiding any form of transport if possible, supplements listed on this forum, and being gluten free. I know it seems a lot but its really worth it. If I just did what gps asked me Id be a pill junkie now. id rather be a supplement one ;). Hold on In there. One day at a time. 24 hours only. You will get there

  • Wow, you must have read my mind.............everything you hav suggested I have I was going to take on board......You are spot on with the walking and yoga and gluten free stuff.......I am very allergic to wheat ingredients........get IBS.......** In a nice way I am so glad that you understand, having been through it yourself........are you much better now??

    ***Has regards husbands I too "are" completely loosing it........as well as my 16 yr old daughter ( I had her when I was 39)..... I am going to starta taking NDT x 2 tabs instead of one.......start YOGA and WALKING a lot more......its funny with regards "minefulness" I purchased a "colouring book????? supposed to help?? need pencils now...........may possibly be the next Picasso???

    Are you a spiritual person??? I get the feeling that you are???? You are extremly kind, never lose this wonderful strength.....

    Thanyou again,

  • Serum ferritin at 100 is good, you have been supplementing effectively. This is the level Johns Hopkins, one of the leading hospitals worldwide on Restless Legs Syndrome, takes patients up to for that condition - one poster went up to 130 beforethe RLS disappeared, though that's quite high.

    RLS seems to be caused by low brain iron, and that seems to affect dopamine receptors in the brain. Whether longstanding RLS can be improved by iron supps is really untested I think, but I think you would probably do well to keep your iron up at this level, and see if the RLS fades a bit.

    The RLS in itself is likely to be causing sleep problems, and that will also be contributing to low mood.

    As everyone here says, you are undermedicated for your thyroid.

You may also like...